Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 231, NWS Jackson, MS

May 12, 2001Newton County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 12, 2001, 1:18 PM CDT for Newton County, Mississippi. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 12, 2001, 1:18 PM CDT (18:18 UTC)
Expired
May 12, 2001, 2:00 PM CDT
In force
42 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Newton County, MS

What was reported inside it

TimeReportWhereRemark
May 12, 1:41 PM CDTHail 1Union, MSMinor damage occurred to several roofs from quarter size hail.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 6.3 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2001-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1022 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2001-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1022 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
675 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 121818
SVRJAN
MSC101-121900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
118 PM CDT SAT MAY 12 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NEWTON COUNTY IN EAST CENTRAL MISSISSIPPI

* UNTIL 200 PM CDT

* AT 118 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM JUST NORTH OF UNION...OR ABOUT 10 MILES SOUTH
  OF PHILADELPHIA...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR DECATUR AT 145 PM CDT
  BE NEAR NEWTON AT 155 PM CDT

HAIL TO THE SIZE OF QUARTERS IS POSSIBLE WITH THIS STORM.

LAT...LON 3236 8891 3257 8894 3257 8926 3227 8931
          3228 8897 3229 8891

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 10:10 AM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, May 12, 10:10 AM CDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1010 AM CDT SAT MAY 12 2001

NOT MUCH GOING ON ALONG...RIGHT NOW. BEST MOISTURE CONVERGENCE AHEAD
OF APPROACHING COLD FRONT AT 15Z LOOKS TO BE WELL WEST OF HERE
TOWARDS SHREVEPORT. A FEW TSTORMS ONGOING OVER FAR EAST TX SOUTH OF
THIS BULLSEYE AS ONE WOULD EXPECT. ACROSS OUR AREA....PLENTY OF
ONGOING INSOLATION LENDING TO AN AXIS OF -4 LI/S FROM VICKSBURG...TO
JACKSON...TO COLUMBUS AS DEW PTS REMAIN WELL INTO THE 60S. GOOD
INSOLATION/DESTABILIZATION EXPECTED THIS AFTERNOON WILL COINCIDE WITH
SOME WEAK FRONTAL CONVERGENCE TO POP A FEW STORMS. FEEL CURRENT
20-30 POPS FOR THIS AFTERNOON LOOKS VERY REASON5ABLE AND FORESEE NO
MAJOR CHANGES TO ONGOING FORECAST. WILL DO AN UPDATE HOWEVER TO
REMOVE TEMPORAL WORDING.

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.
/05

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 12:54 PM CDTSevere Thunderstorm WarningJANKemper, Neshoba36 min
May 12, 1:20 PM CDTSevere Thunderstorm WarningJANRankin25 min
May 12, 1:25 PM CDTSevere Thunderstorm WarningJANScott35 min
May 12, 1:33 PM CDTSevere Thunderstorm WarningJANWarren27 min
May 12, 1:37 PM CDTSevere Thunderstorm WarningJANSmith23 min
May 12, 1:41 PM CDTSevere Thunderstorm WarningJANKemper, Lauderdale49 min
May 12, 1:45 PM CDTSevere Thunderstorm WarningJANRankin, Simpson45 min
May 12, 2:01 PM CDTSevere Thunderstorm WarningJANNewton29 min
May 12, 2:06 PM CDTSevere Thunderstorm WarningJANWarren39 min
May 12, 2:25 PM CDTSevere Thunderstorm WarningJANSimpson35 min
May 12, 2:28 PM CDTSevere Thunderstorm WarningJANLauderdale, Newton32 min
May 12, 2:31 PM CDTSevere Thunderstorm WarningJANHinds29 min
May 12, 2:32 PM CDTSevere Thunderstorm WarningJANSmith43 min
May 12, 2:34 PM CDTSevere Thunderstorm WarningJANScott41 min
May 12, 2:38 PM CDTSevere Thunderstorm WarningJANCovington, Jefferson Davis37 min
May 12, 2:45 PM CDTSevere Thunderstorm WarningJANLincoln45 min
May 12, 3:12 PM CDTSevere Thunderstorm WarningJANScott, Smith48 min
May 12, 3:19 PM CDTSevere Thunderstorm WarningJANCopiah, Simpson41 min
May 12, 3:29 PM CDTSevere Thunderstorm WarningJANLawrence46 min
May 12, 3:35 PM CDTSevere Thunderstorm WarningJANLincoln25 min
May 12, 3:52 PM CDTSevere Thunderstorm WarningJANRankin23 min
May 12, 4:28 PM CDTSevere Thunderstorm WarningJANRankin32 min
May 12, 4:33 PM CDTSevere Thunderstorm WarningJANHinds42 min
May 12, 5:26 PM CDTSevere Thunderstorm WarningJANHinds34 min
May 12, 5:29 PM CDTSevere Thunderstorm WarningJANMadison31 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.